Volume 21, issue 6 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22, 1 issue

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Boundaries and automorphisms of hierarchically hyperbolic spaces

Matthew Gentry Durham, Mark F Hagen and Alessandro Sisto

Geometry & Topology 21 (2017) 3659–3758
Abstract

Hierarchically hyperbolic spaces provide a common framework for studying mapping class groups of finite-type surfaces, Teichmüller space, right-angled Artin groups, and many other cubical groups. Given such a space X, we build a bordification of X compatible with its hierarchically hyperbolic structure.

If X is proper, eg a hierarchically hyperbolic group such as the mapping class group, we get a compactification of X; we also prove that our construction generalizes the Gromov boundary of a hyperbolic space.

In our first main set of applications, we introduce a notion of geometrical finiteness for hierarchically hyperbolic subgroups of hierarchically hyperbolic groups in terms of boundary embeddings.

As primary examples of geometrical finiteness, we prove that the natural inclusions of finitely generated Veech groups and the Leininger–Reid combination subgroups extend to continuous embeddings of their Gromov boundaries into the boundary of the mapping class group, both of which fail to happen with the Thurston compactification of Teichmüller space.

Our second main set of applications are dynamical and structural, built upon our classification of automorphisms of hierarchically hyperbolic spaces and analysis of how the various types of automorphisms act on the boundary.

We prove a generalization of the Handel–Mosher “omnibus subgroup theorem” for mapping class groups to all hierarchically hyperbolic groups, obtain a new proof of the Caprace–Sageev rank-rigidity theorem for many CAT(0) cube complexes, and identify the boundary of a hierarchically hyperbolic group as its Poisson boundary; these results rely on a theorem detecting irreducible axial elements of a group acting on a hierarchically hyperbolic space (which generalize pseudo-Anosov elements of the mapping class group and rank-one isometries of a cube complex not virtually stabilizing a hyperplane).

Keywords
mapping class groups, cubical groups, hierarchically hyperbolic spaces
Mathematical Subject Classification 2010
Primary: 20F65
Secondary: 20F67, 30F60
References
Publication
Received: 23 May 2016
Revised: 30 December 2016
Accepted: 7 February 2017
Published: 31 August 2017
Proposed: Benson Farb
Seconded: Anna Wienhard, Bruce Kleiner
Authors
Matthew Gentry Durham
Department of Mathematics
University of Michigan
Ann Arbor, MI
United States
http://www-personal.umich.edu/~durhamma/
Mark F Hagen
Department of Pure Maths and Math. Stat.
University of Cambridge
Cambridge
United Kingdom
http://www.wescac.net/
Alessandro Sisto
Departement Mathematik
ETH Zürich
Zürich
Switzerland
http://people.math.ethz.ch/~alsisto/